Department of Mathematics

West Chester University

Mathematics Information
Office: Room 101
25 University Avenue
West Chester, PA 19383
Phone (610) 436-2440
Fax (610) 738-0578
Email: Department Chair

Waclaw Szymanski


It is with much sadness and profound grief that we inform the West Chester University Community of the tragic loss of Waclaw Szymanski, Ph.D., D.Sc. Professor in the Department of Mathematics. Following cardiac arrest on August 3rd, Dr. Szymanski was taken by helicopter to the Hospital of the University of Pennsylvania where he passed away in the early morning of August 7th.


Dr. Waclaw Szymanski was born in Poland in 1949.  He received his Master’s in Mathematics from the Jagiellonian University in Krak´ow, Poland in 1972. He received a Ph.D. in Mathematics from the Institute of Mathematics, Polish Academy of Sciences in 1974 and also a D.Sc. in Mathematics from the same institution in 1981. Prior to joining West Chester University Dr. Waclaw Szymanski taught at five institutions in four countries: the Institute of Mathematics of the Polish Academy of Sciences; the Hugo Kollataj Academy, Krak´ow, Poland; the Center of Research and Advanced Studies at the National Polytechnic Institute, Mexico City, Mexico; the University of Toronto, Canada and Indiana University in Bloomington, Indiana. Dr. Waclaw Szymanski joined West Chester University in 1985. Here, he received several awards and honors, most notably the Research and Publication Award during 1986-87, the Faculty Development Award in 1987 and 1989, the Council of Trustees Award in 1987, and the CASSDA grant in 1991. His research in functional analysis received international recognition so much so that Japanese mathematician Fumio Kuro has coined the term Szymanski Family for certain mathematical objects, studied by Dr. Szymanski, that are related to what is known as von Neumann algebras. Dr. Waclaw Szymanski was a member of London Mathematical Society and a life-member of American Mathematical Society. In 2010, he turned his attention to ethnomathematics and history of mathematics and co-authored with Dr. Ximena Catepillan of Millersville University a book entitled Mathematics in a Sample of Cultures published by the Kendall Hunt Publishing Company. At the time of his death he was engaged along with a colleague, in doing research on the contribution of the Polish Mathematicians in unfolding the mysteries in breaking of Hitler’s Enigma cipher code.


In the Department of Mathematics, Dr. Szymanski was respected by colleagues and students alike. He will be dearly missed by us all. Dr. Waclaw Szymanski is survived by his younger brother Tadeusz, son Lukasz and daughter Marta and eight grand-children. Interment will be in a family plot in Poland according to his wishes. The viewing and Funeral Mass will be on Tuesday, August 23rd at St. Agnes Church, 233 West Gay Street, West Chester. The viewing will be from 8:30 to 10:00 am, followed by a Funeral Mass beginning at 10:00 am. In lieu of flowers, his children request that donations be made to Our Lady of Czestochowa, 654 Ferry Road, Doylestown, PA 18901.



  • M.A. Jagiellonian University(Poland)
  • Ph.D., D. Sc. Polish Academy of Sciences

Research Interests:

  • Hilbert space operator theory
  • operator algebras self adjoint and non self adjoint
  • Mathematics in various cultures such as Mayan, Incan, Indian.

Professional Experience:

  • 1974 - August 1981 : Adjunct at the Institute of Mathematics, Polish Academy of Sciences, Solskiego 30, 31-027 Krakow, Poland.
  • September 1977 - August 1978 : Visiting Professor at the Center of Research and Advanced Studies, National Polytechnical Institute, Mexico City, Mexico.
  • September 1981 - August 1984 : Associate Professor and Chair the Applied Mathematics Department, Hugo Kollataj Academy, Krakow, Poland.
  • September 1984 - December 1984 : Research Associate Professor at the Department of Mathematics, University of Toronto, Toronto, Ontario M5S 1A1, Canada.
  • January 1985 - August 1985 : Visiting Associate Professor at the Department of Mathematics, Indiana University, Bloomington, Indiana 47405.
  • August 1985 - August 1990: Associate Professor at the Department of Mathematical Sciences, West Chester University, West Chester, Pennsylvania 19383.
  • September 1990 - present: Professor at the Department of Mathematics and Computer Science,West Chester University, West Chester,Pennsylvania 19383

Selected Publications:

  • Book:
    • Mathematics in a Sample of Cultures – Kendall Hunt 2016 – (with Ximena Catepillan Millersville University)
  • Articles:
    • Counting and Arithmetic of the Inca . / Cuentas y Aritmetica de los Inca/ ( with Ximena Catepillan, Millersville University) – Revista Latinoamericana de Etnomatematica, 5(2) (2012), 47-65.
    • The boundedness condition of dilation theory characterizes subnormals and contractions - Rocky Mountain Journal of Mathematics, 28, no 2 (1990), 591 - 602.
    • Linear combinations of hyponormal operators (with John B.Conway, Indiana University, Bloomington, Indiana) - Rocky Mountain Journal of Mathematics, 18 (1988), 695 - 705.
    • Positive forms and dilations - Transactions of the American Mathematical Society, 301 (1987), 761 - 780.

Selected Conference Talks:

  • Joint Mathematics Meeting - Washington DC, January 2009
  • International Congress of Mathematicians – Beijing, China, August 2002
  • VI Simposio International Chileno – Punta Arenas, Chile, November 2002
  • Canadian Operator Symposium - Montreal, Canada, May 1991
  • Operator Theory and Functional Analysis - Phoenix, Arizona, June 1987